Please use this identifier to cite or link to this item: https://hdl.handle.net/2440/14571
Full metadata record
DC FieldValueLanguage
dc.contributor.authorWhyte, Ian M.en
dc.contributor.authorBuckley, Nicholas A.en
dc.contributor.authorReith, David M.en
dc.contributor.authorGoodhew, Ireneen
dc.contributor.authorSeldon, Michaelen
dc.contributor.authorDawson, Andrew H.en
dc.date.issued2000en
dc.identifier.citationTherapeutic Drug Monitoring. 22:742-748en
dc.identifier.issn0163-4356en
dc.identifier.urihttp://hdl.handle.net/2440/14571-
dc.description.abstractAcetaminophen may increase International Normalized Ratio (INR) in patients taking anticoagulation medication, and in patients with acetaminophen poisoning without hepatic injury. The objective of this study was to describe and investigate the effect of acetaminophen on INR. The authors studied patients admitted to a regional toxicology treatment center with acetaminophen poisoning with INR and without potentially confounding coingestion or hepatic injury. Exposed and nonexposed (control) cohorts were recruited from admissions with acetaminophen poisoning and psychotropic drug poisoning, respectively. From 1,437 acetaminophen poisonings, after exclusions, there were 143 admissions with 205 estimations of INR. INR showed a time-dependent increase. Fifty percent of all patients and 66% of those with an extrapolated 4-hour acetaminophen concentration _150 mg/L had an abnormal INR at some time. Dose ingested (p _ 0.01) and nomogram-based risk (p for trend _ 0.005) were correlated with the effect. N-acetylcysteine had a protective effect. Functional factor VII was lower (p _ 0.005) in exposed patients (n _ 30) than controls (n _ 8), and less than antigenic factor VII in exposed patients (p _ 0.03). Factor IX was lower (p_0.02). Factor VIIIc was not significantly different. The authors concluded that an isolated, small rise in INR is common after acetaminophen poisoning without hepatic injury. It appears to be caused by inhibition of Vitamin K–dependent activation of coagulation factors. This effect suggests a possible mechanism for the observed interaction between acetaminophen and warfarin.en
dc.description.statementofresponsibilityIan M. Whyte, Nicholas A. Buckley, David M. Reith, Irene Goodhew, Michael Seldon, and Andrew H. Dawsonen
dc.language.isoenen
dc.publisherLIPPINCOTT WILLIAMS & WILKINSen
dc.titleAcetaminophen causes an increased international normalized ratio by reducing functional factor VIIen
dc.typeJournal articleen
Appears in Collections:Pharmacology publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.